Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Bismarck, ND

July 22, 2012Burke County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2012, 12:00 AM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 12:00 AM CDT (05:00 UTC)
Expired
Jul 22, 2012, 12:30 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:00 AM CDTTSTM WND GST 709 W Niobe, NDPENNY SIZE HAIL AND VERY HEAVY RAIN ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KBIS 220500
SVRBIS
NDC013-075-101-220600-
/O.NEW.KBIS.SV.W.0147.120722T0500Z-120722T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 100 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF NIOBE...OR 46
  MILES SOUTHEAST OF CROSBY...AND MOVING EAST AT 35 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  NIOBE...KENMARE...NORMA...TOLLEY AND GREENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166
TIME...MOT...LOC 0500Z 268DEG 28KT 4866 10233
WIND...HAIL 60MPH 0.75IN

$$

AYD
2 follow-up statements
607 
WWUS53 KBIS 220520
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1220 AM CDT SUN JUL 22 2012

NDC013-075-101-220600-
/O.CON.KBIS.SV.W.0147.000000T0000Z-120722T0600Z/
BURKE ND-RENVILLE ND-WARD ND-
1220 AM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...WESTERN RENVILLE AND SOUTH CENTRAL BURKE COUNTIES UNTIL 100 AM
CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 9 MILES SOUTHWEST OF COTEAU...OR 15 MILES NORTHEAST OF 
POWERS LAKE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  COTEAU...NIOBE...KENMARE...NORMA...TOLLEY AND GREENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166
TIME...MOT...LOC 0519Z 268DEG 26KT 4868 10243
WIND...HAIL 60MPH 1.00IN

$$

AYD
721 
WWUS53 KBIS 220530
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT SUN JUL 22 2012

NDC013-075-101-220540-
/O.CAN.KBIS.SV.W.0147.000000T0000Z-120722T0600Z/
BURKE ND-RENVILLE ND-WARD ND-
1230 AM CDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...WESTERN
RENVILLE AND SOUTH CENTRAL BURKE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...PEA SIZE HAIL...GUSTY WINDS TO 40 MPH AND HEAVY RAIN ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4853 10165 4856 10247 4874 10248 4883 10166
TIME...MOT...LOC 0530Z 270DEG 23KT 4867 10232

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:03 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 21, 10:03 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1003 PM CDT SAT JUL 21 2012

.DISCUSSION...A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST
ACROSS SOUTHEASTERN SASKATCHEWAN. THE MAIN QUESTION IS JUST HOW FAR
SOUTH THE LINE WILL EXTEND INTO NORTH DAKOTA. THIS LINE IS MOVING
INTO AN ENVIRONMENT CHARACTERIZED BY DECREASING CAPE. HOWEVER...IT
IS NOT OUT OF THE QUESTION THAT THIS LINE WILL DEVELOP ITS OWN
COLD POOL AND MAINTAIN ITS STRUCTURE AND TRAJECTORY OVERNIGHT.
CURRENT THINKING IS THAT THE BULK OF THE ACTIVITY WILL HUG THE
US/CANADIAN BORDER FOR NOW. THE CELL MOVING SOUTH ACROSS BILLINGS
COUNTY IS EXPECTED TO CONTINUE TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING.

THE CURRENT FORECAST IS ON TRACK ONLY A FEW MINOR ADJUSTMENTS MADE
TO THE HOURLY TEMP/DEWPOINT/WIND GRIDS. THE FRESHENED UP PRODUCTS
WILL BE OUT SHORTLY.

&&

.AVIATION...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN
AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS THROUGH THE
EVENING AS A RESULT. OTHERWISE...VFR CEILINGS AND VISIBILITIES
ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Local storm report, Jul 21, 9:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             10 NW WILLISTON         48.26N 103.78W
07/21/2012  M2.00 INCH       WILLIAMS           ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Special weather statement, Jul 21, 10:00 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT SAT JUL 21 2012

NDZ018-032-033-220330-
BILLINGS ND-DUNN ND-STARK ND-
900 PM MDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHWESTERN DUNN...
NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES UNTIL 930 PM MDT...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES WEST OF DICKINSON...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRYBURG...
  BELFIELD...
  SOUTH HEART...
  NEW HRADEC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Local storm report, Jul 21, 10:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TORNADO          5 S NOONAN              48.82N 103.01W
07/21/2012                   DIVIDE             ND   TRAINED SPOTTER

            REPORTED SEEING A SMALL ROPE TORNADO TOUCH DOWN BRIEFLY
            TO THE NORTHWEST.

&&

AYD
Special weather statement, Jul 21, 10:34 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT SAT JUL 21 2012

NDZ033-220400-
STARK ND-
934 PM MDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN STARK COUNTY UNTIL 1000
PM MDT...

AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF DICKINSON...MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DICKINSON...
  SOUTH HEART...
  DICKINSON REGIONAL AIRPORT...
  GLADSTONE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 21, 11:21 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1121 PM CDT SAT JUL 21 2012

NDZ002-220445-
BURKE ND-
1121 PM CDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN BURKE COUNTY UNTIL 1145 PM
CDT...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTHEAST OF CROSBY...MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COTEAU...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Special weather statement, Jul 21, 11:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT SAT JUL 21 2012

NDZ002-003-010-011-220515-
BURKE ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
1146 PM CDT SAT JUL 21 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WARD...WESTERN
RENVILLE...EXTREME NORTHEASTERN MOUNTRAIL AND SOUTHERN BURKE COUNTIES
UNTIL 1215 AM CDT...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF POWERS LAKE...MOVING
EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...IN ADDITION TO FREQUENT LIGHTNING AND
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COTEAU...
  NIOBE...
  KENMARE...
  COULEE...
  NORMA...
  DONNYBROOK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 8:42 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams24 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningBISBurke, Divide61 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 4:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 5:08 PM CDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 6:09 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min
Jul 22, 6:48 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.